MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ HEKTOEN ENTERIC AGAR; CULTURE MEDIA, SELECTIVE AND DIFFERENTIAL

BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ HEKTOEN ENTERIC AGAR; CULTURE MEDIA, SELECTIVE AND DIFFERENTIAL
Model Number 221366
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/12/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that bd bbl¿ hektoen enteric agar was contaminated upon arrival.The contamination appears to be biological growth.No patient impact was reported.The following information was provided by the initial reporter: customer reported contamination upon arrival.The contamination appears to be biological growth.
 
Additional Manufacturer Narrative
Initial reporter phone#: (b)(6).A device evaluation and/or device history review is anticipated but is not complete.Upon completion, a supplemental report will be filed.
 
Additional Manufacturer Narrative
H.6 investigation summary: during manufacturing of material 221366 media is formulated and sent through a high temperature short time sterilizer to remove bioburden.The petri dishes are subjected to uv radiation to decrease bioburden.The petri dishes are filled in a positive pressure hepa filtered environment.The filled plates are cooled and immediately wrapped into sleeves to decrease the introduction of microbes.Sleeves are then packaged into cartons and then transferred to a refrigerated truck (2 to 8 degrees c) for shipment to the distributor.Bd distributors are provided with the storage guidelines for the shipping and handling of bd media of 2 to 8 degrees c in a dark place.The batch history record for batch 2221363 was satisfactory and no quality notifications were generated during manufacturing and inspection.The release testing that is performed on this product does include bioburden testing.A sample of plates are incubated at 25 degrees c and at 35 degrees c for approximately 72 hours.All bioburden testing performed on this batch was satisfactory per bd internal procedures.Affected product does not have any sterility claims; the product is tested for bioburden prior to release to ensure that it conforms to product specifications.However, this does not ensure that the end-user will not receive a contaminated plate.The complaint history was reviewed and one other complaint has been taken on batch 2221363 for contamination.Retention samples from batch 2221363 were not available for inspection.A total of 194 plates from batch 2221363 were returned as loose plates in 100pack cartons shipped in a box biohazard bag padding (time stamps 0748, 0749, 0743, 0744, 0749).Plates were inspected, and 15/194 plates had surface microbial growth.One affected plate was submitted to the id lab and pseudomonas fluorescens was identified.Six photos also were received for investigation.Three photos each show the agar surface of an opened plate from batch 2221363 (time stamp 0748) with surface microbial growth among some dried surface moisture (which is not a defect).One photo features a carton label from batch 2221363 (carton number 0040) for batch verification.The last two photos each show the agar surface of an opened plate with bacterial colonies.This complaint has been confirmed.Bd has identified a contamination trend for this product and the investigation found opportunities for bioburden reduction in the manufacturing process.A capa (corrective and preventative actions) has been initiated and involves implementing additional cleaning events and evaluation of manufacturing procedures focused on in-process bioburden reduction.Additional trainings are planned with an ongoing training review for cleaning processes.
 
Event or Problem Description

Brand Name
BD BBL¿ HEKTOEN ENTERIC AGAR
Common Device Name
CULTURE MEDIA, SELECTIVE AND DIFFERENTIAL
Manufacturer (Section D)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
phillip emmert
9450 south state street
sandy, UT 84070
8015296192
MDR Report Key15531491
Report Number1119779-2022-01262
Device Sequence Number18104861
Product Code JSI
UDI-Device Identifier10382902213663
UDI-Public10382902213663
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date11/10/2022
Device Model Number221366
Device Catalogue Number221366
Device Lot Number2221363
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/21/2022
Supplement Date Received by Manufacturer04/08/2023
Initial Report FDA Received Date10/03/2022
Supplement Report FDA Received Date04/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/09/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown